Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 166, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 1, 2013, 1:02 PM CDT for 4 counties in Tennessee. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2013, 1:02 PM CDT (18:02 UTC)
- Expired
- Sep 1, 2013, 1:30 PM CDT
- In force
- 28 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Fayette County, TN, Haywood County, TN, Shelby County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 24 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 1:05 PM CDT | HAIL 1 | Burlison, TN | QUARTER SIZED HAIL FELL FOR APPROXIMATELY 2 MINUTES. ALSO ESTIMATED 50 MPH WIND RESULTING IN NUMEROUS SMALL LIMBS DOWN AND POWER OUTAGE. |
| Sep 1, 1:05 PM CDT | HAIL 1 | Munford, TN | QUARTER SIZED HAIL FELL IN MUNFORD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.0 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS54 KMEG 011802 SVRMEG TNC047-075-157-167-011830- /O.NEW.KMEG.SV.W.0166.130901T1802Z-130901T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 102 PM CDT SUN SEP 1 2013 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE... SOUTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE... EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 130 PM CDT * AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BRIGHTON... OR 9 MILES SOUTHWEST OF COVINGTON...AND MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS OF EASTERN TIPTON...NORTHEASTERN SHELBY...NORTHWESTERN FAYETTE AND SOUTHWESTERN HAYWOOD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3546 8937 3526 8972 3543 8991 3559 8981 TIME...MOT...LOC 1802Z 294DEG 22KT 3547 8975 $$ 30/SIRMON
1 follow-up statement
936 WWUS54 KMEG 011816 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 116 PM CDT SUN SEP 1 2013 TNC047-075-157-167-011830- /O.CON.KMEG.SV.W.0166.000000T0000Z-130901T1830Z/ SHELBY TN-FAYETTE TN-HAYWOOD TN-TIPTON TN- 116 PM CDT SUN SEP 1 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR EASTERN TIPTON...SOUTHWESTERN HAYWOOD...NORTHWESTERN FAYETTE AND NORTHEASTERN SHELBY COUNTIES... AT 115 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR IDAVILLE...OR 9 MILES SOUTH OF COVINGTON...MOVING SOUTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND POWER OUTAGES IN BURLISON, TN AROUND 1:05. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ATOKA... BOLTON...BRADEN...BURLISON...GALLAWAY...GILT EDGE...MASON... STANTON...BEAVER...TIPTON...CROSSTOWN...IDAVILLE...CLOPTON AND AKINS CORNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3546 8937 3526 8972 3543 8991 3559 8981 TIME...MOT...LOC 1815Z 294DEG 22KT 3542 8966 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:32 PM CDT, 30 minutes earlier.
Area forecast discussion, Sep 1, 12:32 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1232 PM CDT SUN SEP 1 2013 .UPDATE... && .DISCUSSION... && .PREV DISCUSSION... /ISSUED 1027 AM CDT SUN SEP 1 2013/ DISCUSSION... SKIES ARE MOSTLY CLOUDY THIS MORNING OVER NORTHERN SECTIONS OF THE FORECAST AREA AND MOSTLY SUNNY ELSEWHERE. TEMPERATURES VARY QUITE A BIT DUE TO CLOUDS AND RAIN WITH READINGS RANGING FROM THE MID 60S TO UPPER 80S. SHOWERS AND THUNDERSTORMS COVER EASTERN SECTIONS OF THE FORECAST AREA BUT ARE SHOWING SIGNS OF WEAKENING. HAVE ADJUSTED POPS MAINLY OVER PORTIONS OF NORTHEAST MISSISSIPPI AHEAD OF THE CURRENT ACTIVITY. ARS PREV DISCUSSION... /ISSUED 747 AM CDT SUN SEP 1 2013/ UPDATE... UPDATE TO RAISE POPS ACROSS THE AREA. DISCUSSION... UPPER LEVEL SHORTWAVE HAS BEEN MORE EFFICIENT AT GENERATING STORMS THAN EARLIER THOUGHT. POPS HAVE BEEN UPDATED TO REFLECT ONGOING TRENDS...WITH LIKELY POPS ACROSS THE NORTH HALF OF THE AREA AND CHANCE POPS FURTHER SOUTH. UPDATES HAVE BEEN SENT. JLH PREV DISCUSSION... /ISSUED 435 AM CDT SUN SEP 1 2013/ DISCUSSION... THE UPPER LEVEL RIDGE WILL CONTINUE TO BREAK DOWN TODAY AS A SHORTWAVE TROUGH OVER THE MIDDLE MISSISSIPPI VALLEY APPROACHES THE AREA IN NORTHWEST FLOW ALOFT. INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY...ESPECIALLY ACROSS NORTHERN AND EASTERN PORTIONS OF THE MID SOUTH. MORNING CONVECTION WILL LIKELY FOCUS ALONG A CONVECTIVE OUTFLOW BOUNDARY THAT WILL MOVE INTO NORTHWEST TENNESSEE THIS MORNING. THIS CONVECTION SHOULD BECOME MORE SCATTERED THROUGHOUT THE DAY NEAR THE REMNANT OUTFLOW BOUNDARY BUT THERE SHOULD BE AN OVERALL INCREASE IN CONVECTIVE COVERAGE ACROSS THE NORTHERN/EASTERN HALF OF THE AREA AS LIFT ASSOCIATED WITH THE SHORTWAVE IMPINGES UPON THE AREA. INCREASED CLOUD COVER AND CONVECTIVE CHANCES SHOULD HOLD TEMPERATURES LOWER TODAY ACROSS NORTHERN AREAS WHERE LOWER TO MAYBE MIDDLE 90S CAN BE EXPECTED. FURTHER SOUTH...WHERE THE RIDGE MAY HOLD ON THE LONGEST AND WHERE CONVECTIVE CHANCES WILL BE LOWER...EXPECT ANOTHER HOT AND HUMID DAY WITH TEMPERATURES ONCE AGAIN REACHING INTO THE MIDDLE TO UPPER 90S. DEWPOINTS MAY MIX OUT AGAIN ACROSS PORTIONS OF THE EAST ARKANSAS AND NORTHWEST MISSISSIPPI DELTA COUNTIES. THIS SHOULD HELP TO KEEP HEAT INDEX VALUES IN THE 100 TO 104 DEGREE RANGE...JUST BELOW HEAT ADVISORY CRITERIA. THE UPPER RIDGE WILL FURTHER WEAKEN TONIGHT AS A STRONGER SHORTWAVE DIGS OUT OF THE WESTERN GREAT LAKES INTO THE TENNESSEE VALLEY HELPING TO DEEPEN LARGE SCALE TROUGHING ACROSS THE EASTERN UNITED STATES FOR MUCH OF NEXT WEEK. THIS LEAD SHORTWAVE SHOULD HELP TO PUSH A COLD FRONT SOUTH ACROSS THE AREA MONDAY AND MONDAY NIGHT. SCATTERED SHOWERS AND THUNDERSTORMS SHOULD CONTINUE ACROSS THE AREA TONIGHT AHEAD OF THE FRONT AND IN ASSOCIATION WITH LOWERING MID LEVEL HEIGHTS ACROSS THE AREA. THIS SHOULD CONTINUE INTO MONDAY ACROSS MANY AREAS...WITH THE GREATEST COVERAGE LIKELY ALONG AND SOUTH OF INTERSTATE 40. THIS WILL BE GREATLY MODULATED BY ANY ONGOING CONVECTION AND THE PLACEMENT OF ANY ASSOCIATED OUTFLOW BOUNDARIES FROM SUNDAY NIGHT CONVECTION. MUCH OF THE CONVECTION BY MONDAY NIGHT SHOULD REMAIN OVER NORTHERN MISSISSIPPI AND FOCUSED ALONG THE FRONTAL BOUNDARY. THE AIRMASS IN ADVANCE OF THE FRONT SHOULD REMAIN AT LEAST MODERATELY UNSTABLE...ESPECIALLY DURING PEAK HEATING...THEREFORE A FEW STRONGER STORMS WITH STRONG WIND GUSTS CANNOT BE RULED OUT LATER TODAY THROUGH MONDAY EVENING. THE FRONT WILL PUSH SOUTH TOWARDS THE NORTHERN GULF COAST STATES THROUGH MID WEEK. MODIFIED CANADIAN SURFACE HIGH PRESSURE WILL BUILD INTO THE MID SOUTH FROM TUESDAY THROUGH THE REMAINDER OF THE UPCOMING WEEK AND NEXT WEEKEND. THIS SHOULD BRING A REFRESHING RETURN OF COOLER AND LESS HUMID AIR BEGINNING TUESDAY AND CONTINUING THROUGH MUCH OF NEXT WEEK. A PROLONGED DRY PERIOD IS ALSO ANTICIPATED FROM TUESDAY ONWARD THROUGH THE REMAINDER OF THE FORECAST PERIOD. HIGH TEMPERATURES THROUGH MID WEEK SHOULD DROP INTO THE 80S WITH LOWS IN THE UPPER 50S AND 60S. A SLOW WARM UP CAN BE ANTICIPATED BY LATE IN THE WEEK INTO NEXT WEEKEND...BUT WITH CONTINUED LOW HUMIDITY LEVELS. JLH && .AVIATION...18Z TAF CYCLE LOTS OF OUTFLOW BOUNDARIES ARE MAKING FOR A TOUGH WIND FORECAST. ONE DOMINATE BOUNDARY STRETCHES FROM NEAR JBR...JUST NORTH OF MEM TO NEAR TUP. NORTHEAST FLOW SHOULD PREVAIL AT JBR MKL AND MEM BEHIND THIS BOUNDARY. SHOWERS AND THUNDERSTORMS ARE NUMEROUS ALONG AND NORTH OF THE OUTFLOW BOUNDARY...AND WILL LIKELY INCREASE IN COVERAGE ACROSS MORE OF THE AREA AS THE BOUNDARY SINKS TO THE SOUTHWEST. WILL INCLUDE VCTS AT MKL AND JBR WITH ADDITIONAL DEVELOPMENT POSSIBLE NEAR TUP AS WELL. A WEAK UPPER DISTURBANCE WILL MOVE IN OVERNIGHT HELPING TO KEEP STORMS GOING OVERNIGHT. A COLD FRONT WILL SHIFT SOUTH OF MKL JBR AND MEM EARLY TOMORROW ALLOWING A DRIER AIRMASS TO BUILD IN...HOWEVER THROUGH 18Z SHOWERS AND STORMS MAY CONTINUE. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 93 73 89 / 30 30 20 10 MKL 71 90 68 86 / 40 30 20 10 JBR 73 91 67 87 / 30 20 10 0 TUP 73 94 72 90 / 30 40 30 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 1, 4:46 AM CDT, 8 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 446 AM CDT SUN SEP 1 2013 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021200- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 446 AM CDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY...ESPECIALLY NORTHEAST OF A FORREST CITY ARKANSAS...TO MEMPHIS TENNESSEE...TO TUPELO MISSISSIPPI LINE. STRONG WIND GUSTS WILL BE THE GREATEST THREAT WITH ANY STRONG THUNDERSTORMS THAT DEVELOP. HEAT INDEX VALUES WILL ONCE AGAIN RISE TO BETWEEN 100 AND 104 DEGREES ACROSS THE DELTA COUNTIES OF EASTERN ARKANSAS INTO NORTHWESTERN MISSISSIPPI THIS AFTERNOON. IT APPEARS THAT HEAT INDEX VALUES SHOULD REMAIN JUST BELOW HEAT ADVISORY CRITERIA...BUT CAUTION SHOULD BE EXERCISED TODAY IF PERFORMING ANY STRENUOUS OUTDOOR ACTIVITIES IN THESE LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY INTO MONDAY EVENING...MAINLY ALONG AND SOUTH OF INTERSTATE 40. THE PRIMARY THREATS WILL AGAIN BE THE POTENTIAL FOR STRONG WIND GUSTS. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW FROM TUESDAY THROUGH NEXT SATURDAY. .SPOTTER INFORMATION STATEMENT... FORMAL SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...BUT SPOTTERS AND LOCAL COUNTY OFFICIALS ARE ENCOURAGED TO REPORT ANY LOCALIZED STRONG WINDS AND ASSOCIATED WIND DAMAGE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS. JLH
In the hours before
Special weather statement, Sep 1, 12:35 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1235 PM CDT SUN SEP 1 2013
ARZ028-TNZ048-049-088-011800-
MISSISSIPPI AR-SHELBY TN-LAUDERDALE TN-TIPTON TN-
1235 PM CDT SUN SEP 1 2013
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
EASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED
OVER FULTON AT 1235 PM CDT...MOVING SOUTHEAST AT 15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI...SHELBY AND TIPTON COUNTIES...
INCLUDING LOCATIONS NEAR COVINGTON AND FORT PILLOW STATE PARK...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3573 8989 3551 8946 3539 8958 3540 8960
3538 8964 3533 8964 3532 8965 3559 9002
TIME...MOT...LOC 1735Z 307DEG 15KT 3560 8986The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 12:35 PM CDT | Special Weather Statement | MEG | Tipton | 25 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.